Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

September 1, 2017Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Sep 1, 2017, 2:16 PM MDT for Las Animas County, Colorado. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2017, 2:16 PM MDT (20:16 UTC)
Expired
Sep 1, 2017, 2:30 PM MDT
In force
14 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 156 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2836 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WWUS85 KPUB 012016
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
216 PM MDT FRI SEP 1 2017
 
COZ074-088-012030-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
216 PM MDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 230 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sugarite Canyon State Park, or 11 miles northeast of Raton, moving
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Las
Animas County south of highway 160 and west of Trinchera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3709 10447 3713 10425 3700 10414 3699 10443
TIME...MOT...LOC 2014Z 321DEG 18KT 3704 10436 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Sep 1, 11:13 AM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 1, 11:13 AM MDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1113 AM MDT Fri Sep 1 2017

.SHORT TERM...(Today and tonight)
Issued at 356 AM MDT Fri Sep 1 2017

Upper trough swinging through the central Rockies early this
morning, with a few showers/sprinkles still lingering across the
region as of 10z. HRRR and 06z NAM suggest some very light precip
could linger on the plains into mid-morning as front comes through,
though doubtful any areas will see more than sprinkles and will keep
rain chances low through the morning. Trough will drop sewd through
CO today, pushing the cold front through the plains this morning,
with boundary reaching the NM border by afternoon. Models continue
to trend farther south with best chances for precip today and this
evening, as best upper level forcing will be south of the Arkansas
River by afternoon and strongest surface moisture convergence will
end up in nrn NM near the departing frontal boundary. Will thus keep
pops only in the sct range over the mountains today, with best
chances over the srn Sangres and Raton Mesa. Isolated pops should
suffice elsewhere over most interior Valleys and plains, and
wouldn't be too surprised to see little or no afternoon convection
along and north of the Arkansas River. Storms then diminish and
shift into NM rather quickly this evening, and will go with a dry
forecast for all but NM border zones after sunset. Despite frontal
passage today, max temps will cool only slightly across the region,
with most readings ending up within a couple degf of Thursday's
readings.

.LONG TERM...(Saturday through Thursday)
Issued at 356 AM MDT Fri Sep 1 2017

...A Warm and Dry Labor Day weekend...cooler Tuesday...

The large upper level ridge will dominate the weather through Monday
for the western portion of the U.S. That means a warm and mainly dry
Labor Day weekend is in store for southeast Colorado. Weak
disturbances may lead to a few showers or thunderstorms for the
mountains of south central Colorado through the weekend, but dry
conditions are expected on the plains. High temperatures will be
in the upper 80s to mid 90s through Monday at the lower
elevations.

Latest model runs are more amplified with the trof moving south
through the high plains Monday night. The ridge axis retrogrades
with Colorado under northerly flow aloft. At the surface, a cold
front moves south through the plains Tuesday morning. High
temperatures are forecast to be mainly in the 70s on the plains.
Best precipitation chances Tuesday through Thursday remain over
the mountains. Temperatures warm each day through the end of the
week with highs generally in the 80s at the lower elevations
through Friday. Stark

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1048 AM MDT Fri Sep 1 2017

Scattered thunderstorms will return this afternoon and evening,
primarily to the plains well south of Highway 50 and over the
mountain areas. The plains north of Highway 50 will see only
isolated activity. Prevailing flight conditions will be VFR for
the next 24 hours. However, pilots can expect to encounter areas
of MVFR to LIFR flight conditions when attempting to navigate
through areas of precipitation. For those areas where storms occur
today, primary storm threats will be lightning, wind gusts to
around 45 mph and locally heavy rain. There could also be some
isolated spots of mainly small hail. KCOS is least likely to see
a storm today, followed closely by KPUB. KALS has the best chance
of a storm moving through or near the terminal today.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...STARK
AVIATION...LW
Hazardous weather outlook, Sep 1, 11:00 AM MDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1100 AM MDT Fri Sep 1 2017

COZ058>089-093>099-021700-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1100 AM MDT Fri Sep 1 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible this afternoon and evening
over the mountains, with isolated storms over most interior valleys,
the Interstate 25 corridor and the eastern plains. The main risks
from storms today will be lightning, gusty winds up to 45 mph and
brief heavy rainfall. A few stronger storms may also produce hail up
to the size of nickels, especially over the southern Sangre De
Cristo range and along the New Mexico border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms are possible in the mountains Saturday through
Monday, while the rest of southeast Colorado will be dry. There
will be a better chance of thunderstorms Tuesday through Thursday,
with most of the storms remaining over the higher elevations.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over and near the mountains.

50/50

In the hours before

Special weather statement, Sep 1, 1:44 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
144 PM MDT FRI SEP 1 2017

COZ074-088-012015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
144 PM MDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 215 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm over
Starkville, or over Trinidad, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad and Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3716 10464 3722 10440 3699 10424 3699 10461
TIME...MOT...LOC 1943Z 338DEG 14KT 3713 10452

KT
Special weather statement, Sep 1, 2:16 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
216 PM MDT FRI SEP 1 2017

COZ074-088-012030-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
216 PM MDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 230 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sugarite Canyon State Park, or 11 miles northeast of Raton, moving
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Las
Animas County south of highway 160 and west of Trinchera.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3709 10447 3713 10425 3700 10414 3699 10443
TIME...MOT...LOC 2014Z 321DEG 18KT 3704 10436

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:56 PM MDTSpecial Weather StatementPUBEl Paso, Pueblo49 min
Sep 1, 1:44 PM MDTSpecial Weather StatementPUBLas Animas31 min
Sep 1, 3:32 PM MDTSpecial Weather StatementPUBConejos13 min
Sep 1, 4:02 PM MDTSpecial Weather StatementPUBLas Animas28 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.